Saturday, October 17, 2009

C. difficile and diarrhea

Clostridium difficile (C. diff) is one of many reasons to stay out of the hospital. This bacteria is not a normal inhabitant of the human gut, but once it gets a toe-hold therein, it invades the colon wall, produces toxins, and causes serious illness with bloody diarrhea. Long classified as a nosocomial infection (acquired as a result of being under hospital care for another medical problem), C. diff is now showing up as a community-acquired infection.

The classic patient profile for C. diff sufferers is someone who is old, rather ill, and receiving heavy duty antibiotics such as clindamycin, cephalosporins (which are routinely given before surgical procedures), and fluoroquinolones such as Cipro and Levaquin. Several times a year, I see a patient who has none of those characteristics but has big-time diarrhea due to C. diff. Here's disconcerting news about possible sources of community acquired C. diff.
  1. Meat in Tucson: Researchers there sampled both raw and "ready-to-eat" meat from supermarkets. 42% of the product tested was positive for toxigenic c. diff.(1)
  2. Ready-to-eat salads in Scotland: 7.5% of these "healthy choices" harbored virulent c. diff.(2)
  3. Meat in Canada: 20% prevalence, and more common in winter.(3)
Denver infectious disease specialist Dr. Mary Bessesen theorizes: "I suspect that animals carry it in their gut and on their skin when they arrive at the packing house." She goes on to note that no one knows for sure whether C. diff in the commercial meat supply causes human disease but "what we have thus far is suggestive only--not proof--but it is concerning."

Yuck.
_____
1) Songer, JG et al. Emerg Infect Dis. 2009 May;15(5):819-21.
2) Bakri, MM et al. Emerg Infect Dis. 2009 May;15(5):817-8.
3) Rodriquez-Palacios A. et al. Emerg Infect Dis. 2009 May;15(5):802-5.
4) Vujia, DJ et al. Emerg Infect Dis.
2009 Jan;15(1):69-71.

2 comments:

Florastor said...

Great post! The subject of more and more concern in the medical community, recent reports have shown that C. diff cases are on the rise. This spore-producing bacterial infection is especially problematic because of its high rate of recurrence (almost one in four C. diff patients will have a relapse). Studies show that probiotics, particularly a strain called Saccharomyces boulardii, which is sold under the brand name Florastor, taken in combination with powerful antibiotics (i.e. metronidazole or vancomycin) during a relapse is effective against future recurrence of C. diff-associated disease. For more information on Florastor, visit www.florastor.com.

Cilicious said...

Ugh.
I don't eat much 'ready-to-eat' stuff, and I guess this is one more reason to avoid it.